Lost in Translation

Pharmacy Times, Volume 0, 0

It is not uncommon for patients toreceive verbal or telephoned instructionsfrom practitioners about howtheir medications should be taken.Unfortunately, as practitioners, weoften do not consider how difficult itmay be for patients to listen to, comprehend,transcribe, and retain importantmedication information.

In a recent report to ISMP, a patientdescribed how her "brain fog" andmisunderstanding of her physician'sinstructions resulted in her takingtwice the intended dose of Levoxyl(levothyroxine) for several weeks.After feeling lethargic and irritable fora few weeks, the woman notified herphysician. The physician ordered laboratorywork to confirm that her symptomswere related to low thyroid levels.During an office visit to review thelab work, the physician explained thather thyroid levels were low and thathe needed to increase her dose of Levoxylto 175 mcg daily. He also mentionedthat, if she was still symptomaticafter a period of time, she coulddouble the dose occasionally to get herlevels back to normal. (He meant thatshe might need to take an additional175 mcg once or twice a week.)

After taking the Levoxyl as prescribed(175 mcg daily) for 1 week, shewas still symptomatic and feeling horrible.She then "remembered" whather physician had said in the officeabout doubling the dose if she still hadsymptoms. She then began taking 2tablets (350 mcg) daily. Several dayslater, she tried to contact her physicianto verify that this was correct butfound out that he was away for 2weeks, so she continued to take 350mcg daily. Her doctor discovered theerror 3 weeks later after she becameincreasingly sick with nausea, vomiting,lightheadedness, and fever.

It is also not unusual for dosage adjustmentswith warfarin to be communicatedverbally to a patient after ahealth care provider has reviewed theoutpatient international normalizedratio levels. A report from a poison controlcenter illustrates how dangerousthis practice can be if dosing informationis misunderstood. A patient whowas taking warfarin required numerousdosage adjustments to maintain a therapeuticlevel. Each time a change wasrequired, the patient was contacted andtold how many of his 5-mg tablets wereneeded for a dose. On one occasion,however, the patient was called andtold to take 7.5 mg daily. He misunderstoodthe directions and took 7.5 of the5-mg tablets (37.5 mg total) for 2 days.Fortunately, the error was discoveredbefore serious harm resulted.

Consider the following when communicatinginformation to patients:

  • Speak slowly and clearly. Be cognizantof language barriers.
  • Provide printed information for thepatient to take home, and emphasizeimportant dosing information
  • Always describe the patient's dose inmetric weight first (ie, mg), and thenprovide instructions regarding thenumber of tablets needed for each doseas well as when to administer each dose
  • Avoid using the instructions "asdirected" on prescriptions, since patientsmay not recall how to take themedication when they get home
  • When telephoning patients withinstructions, ask them to:retrieve a pen and paper beforegiving any dosing changes; writedown the date and the informationas received; and read back thedose and instructions to verifyunderstanding. Advise the patient tokeep the dated instructions with theprescription bottle for referencebecause the directions on the prescriptionbottle may differ from thenew administration directions.
  • To prevent future confusion, prescribersshould send a prescription tothe patient with the new instructionsor contact the patient's pharmacywith the new instructions and refillinformation.

Dr. Kelly is the editor of ISMP MedicationSafety Alert! Community/AmbulatoryCare Edition.

Report MedicationErrors

The reports described here were receivedthrough the USP Medication Errors ReportingProgram, which is presented in cooperationwith the Institute for Safe Medication Practices(ISMP). ISMP is a nonprofit organizationwhose mission is to understand the causes ofmedication errors and to provide time-criticalerror-reduction strategies to the health carecommunity, policy makers, and the public.Throughout this series, the underlying systemcauses of medication errors will be presentedto help readers identify system changes thatcan strengthen the safety of their operation.

If you have encountered medicationerrors and would like to report them, youmay call ISMP at 800-324-5723 (800-FAILSAFE) or USP at 800-233-7767 (800-23-ERROR). ISMP's Web address is www.ismp.org.

Subscribe to Newsletter

Pharmacy Times and the Institute for Safe MedicationPractices (ISMP) would like to make communitypharmacy practitioners aware of a publicationthat is available.

The ISMP Medication Safety Alert! Community/Ambulatory Care Edition is a monthly compilationof medication-related incidents, error-preventionrecommendations, news, and editorial contentdesigned to inform and alert community pharmacypractitioners to potentially hazardous situationsthat may affect patient safety. Individual subscriptionprices are $45 per year for 12 monthlyissues. Discounts are available for organizationswith multiple pharmacy sites. This newsletter isdelivered electronically. For more information, contactISMP at 215-947-7797, or send an e-mailmessage to community@ismp.org.